Pfizer has recalled some migraine medications over concerns they contain bacteria.
Pfizer, Inc. has recalled a batch of migraine medications over concerns the pills may be contaminated with two kinds of harmful bacteria.
There have been no reports of illness or injury so far, but people with the affected medications should return them to their pharmacy immediately.
If ingested, both of the bacteria have the potential to cause several types of severe infections — especially in those with weakened immune systems.
“Individuals who consume oral products contaminated with microorganisms are at risk of bacterial dissemination from the gut to the bloodstream potentially resulting in serious, life-threatening infections. In addition, there is risk of temporary gastrointestinal distress without serious infection,” Pfizer stated in
The medications were widely distributed across the country to several hospitals, wholesalers, retailers, and healthcare providers in June and July.
- lot number AR5407, carton containing one blister card with six 40 milligram (mg) tablets
- lot number CD4565, carton containing two blister cards with six 40 mg tablets each
Pfizer has already notified all of its direct customers about the recall via a letter with details about how to get a reimbursement.
Anyone with the lots should stop using them immediately. In addition, any providers with the pills should stop distributing them and inform their customers about the potential contamination.
“Pharmacies need to be aware of these recalls and immediately call the patients that obtained those medications from the recalled patches,” Dr. Medhat Mikhael, a pain management specialist and medical director of the non-operative program at the Spine Health Center at MemorialCare Orange Coast Medical Center in Long Beach, California, told Healthline.
As long as the contamination is detected and addressed early enough, an outbreak can be avoided, Mikhael said.
In general, the risk of illness or serious infection is fairly low in healthy people.
If a healthy person were to become sick after ingesting the pills, they’d likely experience milder symptoms, including gastrointestinal upset, diarrhea, and nausea.
However, those with compromised immune systems — such as those taking chemotherapy or people with cystic fibrosis — have the greatest risk if exposed to either genus
“Both of these bacterial groups are readily found in the environment and have the potential to cause a variety of infections that range from bloodstream infections to skin infections to lung infections,” said Dr. Amesh Adalja, an infectious diseases physician and senior scholar at the Johns Hopkins University Center for Health Security in Baltimore.
According to Adalja, respiratory infections have typically been the most common type of infection to occur with these types of bacteria.
If you have the affected medications, the first thing to do is return it to your pharmacy or call Stericycle Inc. at 877-225-9750 for more information on how to return them and get reimbursed.
If you consumed the pills, contact your healthcare provider immediately. They can prescribe antibiotics if need be along with a safe batch of migraine pills.
“Patients who are prescribed the medication that has been recalled should talk to their doctor about getting a new prescription — the recall is only for certain lots, so patients should be able to get replacement pills,” Adalja said.
Lastly, be sure to report your symptoms to the
Although bacterial contaminations such as this are very rare, knowing how and why these microorganisms ended up in the medications is vital in preventing future outbreaks from occurring.
Pfizer, Inc. has recalled two lots of RELPAX, a migraine medication for adults, over concerns it may be contaminated with two types of harmful bacteria.
While the risk of illness is low in healthy adults, the microorganisms — genus Pseudomonas and Burkholderia — can cause serious, life-threatening infections in immunosuppressed people. Those who have the affected medications should return them to a pharmacy and contact their healthcare provider immediately.